Kentucky, 2018

Flash Flood and Damaging Winds in Kentucky, August 11, 2018

August 11, 2018 · NWS RLX · 3 events in 3 counties and zones

A combination of an approaching low pressure system and daytime heating aided in the generation of scattered showers and thunderstorms in eastern Kentucky. Evacuations were required at the Carter County Fair due to flash flooding with other areas in the county also experiencing flooding issues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A combination of an approaching low pressure system and daytime heating aided in the generation of scattered showers and thunderstorms in eastern Kentucky. Evacuations were required at the Carter County Fair due to flash flooding with other areas in the county also experiencing flooding issues. Some storms reached severe intensities and caused trees to blow down in other parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 11, 10:19 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 11, 10:19 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1119 AM EDT Sat Aug 11 2018

.SYNOPSIS...
A deep closed low pressure system approaches from the north
today and lingers overhead through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1125 AM Saturday...

Adjusted PoPs per latest models run, radar imagery and sfc obs
indicating light to moderate showers across northern portions of
southeast OH, moving east across PKB. Eventually, this activity
will reach CKB and EKN. Another batch of showers and storms will
move over central southeast OH, across the OH River and portions
of WV. Kept low chance PoPs elsewhere per diurnal heating and
abundant low level moisture.

As of 556 AM Saturday...

Have expanded mention of fog, locally dense, across the southern
coal fields for early this morning. Cloud cover has thinned
enough to allow areas of fog to develop. Fog should quickly mix
out within a couple of hours after sunrise.

As of 334 AM Saturday...

Precip chances continue to be the primary forecast challenge for
the Near Term period. Water Vapor imagery early this morning
indicates a short wave trough pushing east across WV with precip
associated with this disturbance being confined to the south and
eastern portions of the CWA. This disturbance is prog to shift
east today resulting in a period of negative vorticity
advection and some dry slotting aloft this morning, which should
keep most areas dry for the much of the first half of the day.

Another disturbance is prog to advect toward the area by late in
the day with a minor jet streak at H25 also skirting across the
region. Combination of these factors, and diurnal warming/instability,
should lead to renewed development of scattered showers and
thunderstorms by mid to late afternoon. Greatest
chances/coverage currently look to be across SE OH and
western/northern portions of WV where the best dynamical forcing
will exist and where a weak surface boundary may be draped.

Storms may continue into the evening hours before loss of
daytime heating allows and overall downward trend in convective
occurrence.

Storm movement today is not expected to be overly fast, which
means any storms that occur will have the potential to drop some
locally high amounts. Isolated flooding can not be ruled out
across the area this afternoon/evening across the entire area.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 410 AM Sunday...

The upper level low drifts overhead Sunday night into Monday,
which should shift the main axis of lift into the mountains and
point east.

Temperatures will run a few degrees below normal for highs, with
overnight lows seasonal.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 410 AM Saturday...

The upper level pushes east of the area by Wednesday, as the
blocking pattern breaks down and the ridge off the East Coast
gets suppressed. This will allow for some brief drying to work
in Wednesday as s/w ridging builds across the area. This is
short lived as an upstream disturbance closes in Wednesday night
and Thursday, followed by yet another s/w trof Friday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 627 AM Saturday...

Visibilities keep bouncing around between LIFR and MVFR this
morning as areas of stratus also try to drift by at times. A
brief period of poor flight rules will be possible for the first
hour of two of the TAF period, with a quick transition to VFR
then occurring by mid morning. Cu field to develop during the
day with scattered convection developing by midday/afternoon.

Best chances of convection will occur first from KHTS to KPKB to
KCKB by late morning and continue through mid/late afternoon.
Elsewhere, chances should hold off until the afternoon/early
evening hours. IFR conditions possible within heaviest
convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings and visibility fluctuations
possible through mid morning. Onset of convection on Saturday
may be slower than expected.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
IFR possible in scattered storms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/30
NEAR TERM...RH/ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...RH
Hazardous weather outlook, Aug 11, 3:33 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
433 AM EDT Sat Aug 11 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-120845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
433 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Chances of showers and thunderstorms will exist again today,
primarily during the afternoon and evening hours. Some of the
thunderstorms could produce locally heavy rainfall and localized
flooding issues. Widespread flooding, however, is not currently
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low. Near daily
chances of showers and thunderstorms will exist. While the probability
of widespread hazardous weather is low, a few storms may briefly
produce moderate to heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 110 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
August 11, 12:40 PM EST
Where
Greenup County, 0.69 mi S of Argentum
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
38.640, -82.920

Strong winds blew a few limbs down along Raikes Mill Road.

Flash Flood, Carter

When
August 11, 2:25 PM EST to 5:15 PM EST
Where
Carter County, 1.92 mi NW of Grayson to 2.19 mi W of Reedville
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
38.347, -82.978

An abundant amount of rain fell over Carter County causing high water along Highway 1 in Hitchins. In Grayson, parts of the town were evacuated due to flooding. More than 20 apartments were evacuated due to high water with some of the bottom floor units having water inside them. The Carter County fairgrounds were also evacuated as Barrett Creek flooded. The events on the final day of the fair were cancelled.

Thunderstorm Wind, Lawrence

When
August 11, 3:28 PM EST
Where
Lawrence County, 0.69 mi N of Fallsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
38.180, -82.670

A tree was blown down along Austin Branch Road in Fallsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767283, 767280, 767285.